The use of heroin is on the rise

cnn heroin

NEW YORK (CNN) – Drug officials fear the apparent drug overdose of actor Philip Seymour Hoffman is evidence of a trend; a sharp increase in Americans’ use of heroin.

There were close to 50 envelopes in his apartment, believed to contain heroin, according to law enforcement sources; along with more than 20 syringes.

If he did overdose on heroin, Philip Seymour Hoffman’s final hours reflect what U.S. officials say is a menacing tide. “We have an explosion in heroin use in this country.”

Watch the video below for the full report:

 

In a 2002 survey, according to the government, 166,000 Americans said they’d used heroin in the past month. Now: “…about 333,000 people are using it every month.”

Heroin-overdose deaths in the U.S. went up 45% between 2006 and 2010, according to the CDC. One big reason for the rise in use:  the nationwide crackdown on prescription pill abuse.

Those drugs are now harder to get and more expensive than heroin. “On the street, if it’s going to cost you $80 to get a pill for some opiate-type of pharmaceutical drug versus $10 for a bag of heroin.”

The highs from prescription-drugs and heroin can be similar. “It has a similar long-term effect of mellowing people out and kind of numbing them,” though heroin tends to give people that high in a quicker rush.

DEA officials say going from prescription drugs to heroin is especially dangerous, because unlike prescription drugs, doses of heroin are very inconsistent, and can be laced with deadly additives.

Last month, at least 22 people in western Pennsylvania died after using heroin that had been mixed with fentanyl, a narcotic sometimes used to treat pain in cancer patients.

One young man named Andrew was almost one of them. “I just finished doing, you know, the heroin, and I walked into the bathroom and I just woke up on the ground.”

Experts say fentanyl is mixed with heroin to enhance the high. It only takes a small amount of fentanyl to get you hooked or to kill.

“It’s done in terms of micro-grams, so tiny.” (If you mix any of that with heroin, what happens?) “It’s hard to dilute it, so the heroin-user has no idea what they’re getting, and they put that into their arm, laced with fentanyl and it’s a deadly, it’s what we call hot-shots.”

James Capra says police are telling them that it’s not untypical to see a user whose injected fentanyl with heroin dead, with the needle still in their arm. It can kill you that quickly.

Copyright CNN

blog comments powered by Disqus